Alert archive / Kansas / Frost Advisories in 2016

Frost Advisory 5, NWS Goodland, KS

October 19, 2016Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas

NWS Goodland, KS issued this frost advisory at Oct 19, 2016, 2:49 PM MDT for Dundy County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas. It took effect at Oct 20, 2016, 2:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2016, 2:49 PM MDT (20:49 UTC)
In effect from
Oct 20, 2016, 2:00 AM MDT
Expired
Oct 20, 2016, 9:00 AM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS73 KGLD 192049
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT WED OCT 19 2016

COZ090>092-KSZ001-013-027-041-NEZ079-200600-
/O.NEW.KGLD.FR.Y.0005.161020T0800Z-161020T1500Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
WALLACE-GREELEY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...
SHARON SPRINGS...TRIBUNE...BENKELMAN
249 PM MDT WED OCT 19 2016 /349 PM CDT WED OCT 19 2016/

...FROST ADVISORY IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 9 AM MDT
/10 AM CDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO 9 AM
MDT /10 AM CDT/ THURSDAY.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING/DURATION...FROST WILL BEGIN OVERNIGHT INTO MID-MORNING ON
  THURSDAY.

* OTHER IMPACTS...HARD FREEZE IS POSSIBLE IN LOW LYING AREAS IN
  EAST CENTRAL COLORADO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
022 
WWUS73 KGLD 200225
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT WED OCT 19 2016


COZ090>092-KSZ001-013-027-041-NEZ079-201200-
/O.CON.KGLD.FR.Y.0005.161020T0800Z-161020T1500Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
WALLACE-GREELEY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...
SHARON SPRINGS...TRIBUNE...BENKELMAN
825 PM MDT WED OCT 19 2016 /925 PM CDT WED OCT 19 2016/

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM MDT /3 AM CDT/ TO
9 AM MDT /10 AM CDT/ THURSDAY...

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING/DURATION...FROST WILL BEGIN OVERNIGHT INTO MID MORNING 
  THURSDAY.

* OTHER IMPACTS...HARD FREEZE IS POSSIBLE IN LOW LYING AREAS IN 
  EAST CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
637 
WWUS73 KGLD 200852
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
252 AM MDT THU OCT 20 2016

COZ090>092-KSZ001-013-027-041-NEZ079-201500-
/O.CON.KGLD.FR.Y.0005.000000T0000Z-161020T1500Z/
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-SHERMAN-
WALLACE-GREELEY-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...GOODLAND...
SHARON SPRINGS...TRIBUNE...BENKELMAN
252 AM MDT THU OCT 20 2016 /352 AM CDT THU OCT 20 2016/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT /10 AM CDT/
THIS MORNING...

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING/DURATION...FROST WILL CONTINUE THROUGH MID MORNING TODAY. 

* OTHER IMPACTS...A HARD FREEZE IS POSSIBLE IN LOW LYING AREAS IN
  EAST CENTRAL COLORADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 19, 1:59 PM MDT, 50 minutes earlier.

Area forecast discussion, Oct 19, 1:59 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
159 PM MDT Wed Oct 19 2016

.SHORT TERM...(Today through Friday night)
Issued at 221 AM MDT Wed Oct 19 2016

Early morning WV imagery and RAP upper level analysis shows a
shortwave trough over Wyoming and Colorado, with a region of
subsidence/dry air moving northeast out of south central Colorado.
At the surface Lo pressure is in place with a surface trough axis
extending north across eastern Colorado. A cold front is over then
Northern plains, moving into northeast Wyoming and approaching
southern South Dakota.

The shortwave trough will move east and pass over our CWA today
and tonight. Region of subsidence may remain in place over our
southern CWA limiting chances there. Moisture profiles will be
slow to saturate, and dry lower levels may limit potential for
precip to reach the surface. Limited instability and a slow
increase in moisture depth/moisture profiles could eventually
allow light showers to develop. Guidance is still showing an
overlapping weak precip signal in our north and northeast today
and tonight, with dry conditions elsewhere. By Thursday the trough
will be east, and subsidence ahead of building ridge in the west
will overspread our CWA. Very dry/stable air will then remain in
place through the rest of the week.

Regarding temperatures: The cold front in the northern plains
should pass over our CWA this morning and Canadian high pressure
will slide out of the Rockies towards the Central High Plains
tonight, then eastward through Thursday night. The air mass change
will support cooler temperatures Today and Thursday (upper
50s/lower 60s), before the flow aloft shifts and WAA brings above
normal temps back to the region Friday (mid 70s).

A frost (or freeze) is possible Thursday and Friday
mornings. As surface high pressure remains just west, we may see
enough of a gradient that winds around 10 kt could limit peak
radiational conditions to all but the far west tonight. There is
also a small chance that stratus develops along forward edge of
ridge ahead of low BL Tds, and this could hold overnight lows up.
On Thursday night/Friday morning radiational conditions may
better better, but the air mass will also begin to moderate
lowering confidence in lows. Ultimately a frost advisory may be
needed (06- 15Z) tonight/Thursday morning and Thursday
night/Friday morning for our west. There is enough uncertainty
that after coordination, the decision was made to hold off for
now.

.LONG TERM...(Thursday night through Wednesday)
Issued at 123 PM MDT Wed Oct 19 2016

A weak short wave trough moves through the apex of the initial
upper ridge that moves east of the Rockies and across the high
plains Thursday night and early Friday. The subsequent broad major
ridge axis moves past the Rockies and over the Plains States on
Friday and Friday night with another weak upper short wave trough
moving through the apex of the ridge on Saturday. The weak short
wave trough moves east with the ridge reamplifying over the
Rockies and High Plains Sunday through early Monday. The whole
pattern gets shifted east as a low pressure area dives south into
position off the Pacific Northwest by Tuesday morning with
southwest flow aloft and weak embedded short waves lifting out
across the Central High Plains region Monday and Tuesday.

The forecast area appears to remain mostly dry and warmer than
average through the extended period. High Temperatures should be
well into the 70s with lows mostly in the upper 30s to the upper
40s. The exception is the precipitation possible Tuesday night as
the upper short wave trough lifts out across the forecast area.
The issue that far out is the ECMWF and GFS have solutions that
become increasingly divergent between Tuesday and Wednesday. The
ECMWF strengthens the initial trough more than the GFS while the
GFS latches on to the second trough more and deepens it further
than the ECMWF over the southwestern U.S.

Do not have enough confidence in either model scenario at this
time to vary from the Superblend solution of producing isolated
to chance POPS with light QPF across portions of the GLD forecast
area during the Tuesday night time frame.

One upcoming coordination issue may be the possibility of frost
across portions of the forecast area on Thursday night/early
Friday morning. Skies are expected to be initially clear, but low
temperatures may be affected by increasing clouds. Am not
confident at all in issuing a frost/freeze highlight for that
period at this time. Also have a possible frost/freeze highlight
for tonight/early Thursday morning and don't want to confuse the
issue at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1059 AM MDT Wed Oct 19 2016

VFR conditions expected for the TAFs. Clouds will clear by late
afternoon then return tonight as the corridor of clouds over
southern Wyoming moves over the TAF sites. Winds will shift from
the north to northwest as the clouds return tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Oct 19, 2:51 AM MDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
251 AM MDT WED OCT 19 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200900-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
251 AM MDT WED OCT 19 2016 /351 AM CDT WED OCT 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

FROST MAY DEVELOP AFTER MIDNIGHT TONIGHT AT LOCATIONS MAINLY
ALONG AND WEST OF HIGHWAY 25...WITH A FREEZE POSSIBLE IN EASTERN
COLORADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

FROST WILL REMAIN POSSIBLE THURSDAY MORNING ALONG AND WEST OF
HIGHWAY 25. FROST MAY THEN REDEVELOP AFTER MIDNIGHT THURSDAY
NIGHT THROUGH FRIDAY MORNING ACROSS MUCH OF THE REGION. COLDEST
TEMPERATURES WILL TEND TO BE AT LOW LYING AREAS IN EASTERN
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in Kansas, 2016Frost Advisories in Colorado, 2016Frost Advisories in Nebraska, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.